GlaxoSmithKline has issued an alert and US voluntary recall of its OTC weight-loss drug Alli after discovering some bottles had been tampered with.
Yesterday’s alert was sent to consumers after a number of bottles of GSK’s lipase inhibitor drug were found to have contained products other than the drug Alli (orlistat) in a number of US States, including Alabama, Florida, Louisiana, Mississippi, New York, North Carolina and Texas.
However, this morning, the firm has announced it is voluntarily recalling all Alli products from retailers in the US and Puerto Rico as it continues to work with the US Food and Drug Administration (FDA) to determine the cause and extent of the problem.
According to the recall, a range of tablets and capsules of various shapes and colours were reported to be found inside bottles by consumers in seven States. Some bottles inside the outer carton were also missing labels and had tamper-evident seals that were not authentic.
“We are committed to finding out what happened and to doing everything possible to prevent future issues with Alli,” said Colin Mackenzie, President Consumer Healthcare North America.
The company told consumers to ensure their Alli bottles looked authentic, did not contain a range of tablets and capsules of various shapes and colours, and to ensure the tamper evident seal had not been broken.
GSK spokesperson Deborah Bolding confirmed to in-Pharmatechnologist.com these products had been tampered with and were not counterfeits, as was the case in December 2013 and January 2010 when the FDA issued warnings of fake versions of the weight-loss drug being sold predominantly online.
According to GSK, the firm has “initiated an investigation” over this latest issue, though Bolding did not respond when asked for further details as to where the drug is made and whether this was likely to have been the source of the tampering.
Last year, French authorities began an investigation at Teva’s Sante facility in Sens, Burgundy , after two batches of its product Furosemide were found to have contained Zopiclone instead of the heart drug, and was attributed to several deaths.
After two days , it was deemed there were no defects at the plant with all evidence pointing towards human interference, causing Teva to believe it had been subjected to a malicious attack.